West Virginia, 2019Winter Storm in West Virginia, December 2 to 3, 2019
December 2 to 3, 2019 · NWS RNK · 1 event in 1 county or zone
A deep closed upper low over Ohio tracked northeast towards Canada and New England. While near the Mid-Atlantic, this low created strong northwest flow over the Appalachian Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep closed upper low over Ohio tracked northeast towards Canada and New England. While near the Mid-Atlantic, this low created strong northwest flow over the Appalachian Mountains. The upslope effect of the mountains utilized a moist air mass in the region to create snow showers in southeast WV.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 1, 11:56 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Dec 1, 11:56 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1156 PM EST Sun Dec 1 2019
.SYNOPSIS...
A cold front and upper level low will cross the area overnight
into Monday bringing strong west winds, much colder
temperatures and heavy mountain snow in the far west which may
last until Tuesday. Mainly high pressure will predominate for
the mid-week period.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 955 PM EST Sunday...
No changes needed to the Winter Storm Warning, Winter Weather
Advisory and Wind Advisory.
Adjusted temperatures slightly downward to account for current
observations/trends. Precipitation over the mountains and colder
air arriving behind the cold front had dropped temperatures into
the 30s and changed the rain to snow showers from Western
Greenbrier County south to Bluefield, Tazewell and Richlands.
Overall rationale has not changed with a deep upper
low currently over Ohio and lifting east across WV and into
western VA and with h85 temps falling to around -5C by Monday
morning. A deepening surface low off the NY/NJ coast will
provide a very strong gradient and favorable WNW wind trajectory
into the western Appalachians. These winds will be strong
enough for Advisory criteria winds (15 to 30 mph with gusts to
50 mph) throughout much of the snow period and could result in
brief blizzard conditions in some of the western mountain areas.
Amounts could reach 1 foot in western Greenbrier. A majority of
the accumulating snow will be confined to the western mountains.
But, there could be a few wind-driven snow showers that extend
east into and across the Blue Ridge that could have brief high
impacts if persistent enough. Upslope rain and then snow
showers will persist all day Monday. Clouds will tend to fill
back in under the cold air advection regime and northwest flow
and tomorrow looks mostly cloudy west and partly cloudy east
with temps from upper 20s NW to 40s east but the very strong
winds mentioned earlier will keep apparent temperatures low.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 140 PM EST Sunday...
Keeping wind advisory as it, but models suggesting across the higher
terrain of gusts to 45-50kts. However, cloud cover appears to hinder
momentum transfer of the stronger winds. Nonetheless, Monday night
will not be a fun night if you are out and about across the southern
and central Appalachians, with northwest flow snow peaking just
before Monday evening with winds blowing the snow around and
restricting visibilities. Better to just stay indoors.
Snowfall amounts Monday night-Tuesday morning will range from 2-3
more inches across western Greenbrier to less than 2 inches further
south along the mountains.
The winds and northwest flow abate heading into Tuesday. Skies will
clear in the east Tuesday with lingering low level cloudiness
hanging on west of the Blue Ridge.
Temperatures running below normal during this period. Next shortwave
moving across the Ohio Valley sends more clouds our way Tuesday
night with some snow showers across the northern portions of
Greenbrier County, into Bath County, but moisture appears
limited.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1140 AM EST Sunday...
Models agree on upper pattern with another shortwave shifting across
the mid-Atlantic Wed evening, with a few upslope snow showers across
WV/VA. High pressure builds in Thursday across the southern
Appalachians, with a southern stream system arriving Friday which is
mainly going to bring a chance of cold rain to the area. Could see
some wedging ahead of this system with cooler temps at the surface,
so if precip arrives early enough potential for mixed wintry ptype
exists.
High pressure follows for the weekend with temps at or just below
normal.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 1150 PM EST Sunday...
Infrared satellite shows the LIFR clouds and fog over the
Virginia and North Carolina piedmont slowly eroding from
southwest to northeast. Multiple clouds layers were associated
with the upper low over Ohio with ceilings gradually dropping to
MVFR then IFR across the central Appalachians with MVFR as far
east as the Blue Ridge. More questionable how far over the Blue
Ridge Bands of MVFR clouds and snow showers will spill into the
Virginia and North Carolina foothills. Very cold air aloft
suggests conditions are favorable for bands of showers to be at
least as far east as KMTV and KROA and perhaps even KLYH and
KDAN on Monday afternoon.
Gusty northwest winds at 15 to 30 mph with gusts to 40 to 50
mph are likely in the western mountains and foothills late
tonight into Monday. This would result in blowing snow within
any of the heavier snow showers and is most likely at KBLF and
KLWB on Monday.
Confidence in this aviation forecast is average.
.Extended Aviation Discussion...
Upslope precipitation will be ending in the mountains Tuesday.
VFR conditions expected Tuesday afternoon through Thursday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 10 AM Monday to noon EST Tuesday for VAZ007-
009>014-016>020-022>024-032>035.
Winter Weather Advisory until 7 AM EST Tuesday for VAZ007-009-
010.
Wind Advisory until noon EST Tuesday for VAZ015.
Winter Storm Warning until 7 AM EST Tuesday for VAZ015.
NC...Wind Advisory from 10 AM Monday to noon EST Tuesday for NCZ002-
003-019.
Wind Advisory until noon EST Tuesday for NCZ001-018.
Winter Storm Warning until 7 AM EST Tuesday for NCZ001-018.
WV...Wind Advisory from 10 AM Monday to noon EST Tuesday for
WVZ042>044-507-508.
Winter Weather Advisory until 7 AM EST Tuesday for WVZ042-043.
Winter Storm Warning until 7 AM EST Tuesday for WVZ508.
&&
SYNOPSIS...PC
NEAR TERM...AMS/BMG/PC
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/BMG/PCHazardous weather outlook, Dec 1, 2:48 PM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EST Sun Dec 1 2019
NCZ004>006-020-VAZ043>047-058-059-022000-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
248 PM EST Sun Dec 1 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002-003-019-VAZ011>014-016>020-022>024-032>035-WVZ044-507-022000-
Alleghany NC-Surry-Wilkes-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier-
248 PM EST Sun Dec 1 2019
...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO NOON EST TUESDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Probability is low for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-010-WVZ042-043-022000-
Tazewell-Smyth-Bland-Mercer-Summers-
248 PM EST Sun Dec 1 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST TUESDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO NOON EST TUESDAY...
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ508-022000-
Western Greenbrier-
248 PM EST Sun Dec 1 2019
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
TUESDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO NOON EST TUESDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ015-022000-
Ashe-Watauga-Grayson-
248 PM EST Sun Dec 1 2019
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
TUESDAY...
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
TUESDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Western Greenbrier
- When
- December 2, 2:00 AM EST to December 3, 10:00 AM EST
- Where
- Western Greenbrier forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Strong northwest flow created upslope snow showers which created 6 inches of snow near Quinwood in under 24 hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Kentucky, December 2, 20191 death · 2 injured · $5,000 · 1 event
- Winter Storm and Heavy Snow in Maine, December 2 to 3, 201911 events
- High Wind in Montana, December 2 to 3, 201968 kt wind · 10 events
- Winter Weather in Tennessee, December 2, 20197 events
- High Wind in Wyoming, December 2 to 3, 201958 kt wind · 6 events
- Heavy Snow in West Virginia, December 2, 20192 events
- Heavy Snow and Winter Weather in Kentucky, December 2, 20192 events
- Winter Weather in West Virginia, December 2 to 3, 20192 events
- Heavy Snow in Tennessee, December 2, 20191 event
- Lakeshore Flood in Indiana, December 2, 20191 event
- Winter Weather in Maryland, December 2 to 3, 20191 event
- Winter Storm in Alaska, December 2, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870228.